Can medicines or medical problems affect my sensitivity to light and UV?
Yes, they can.
Here is some basic information, however, if you have concerns, please contact your optician or doctor to get professional advice.
Light sensitivity to the eyes is called photophobia; it can be painful and is often accompanied by migraines. It can be caused by some medicines and also by some medical conditions.
Medicines that cause one to be more sensitive to light and UV are called photosensitizers. Examples of these are: some diuretics, antibiotics, antihistamines, anti-arrhythmics, antiseizure medicines, and antidepressants.
When you take them, in addition to photophobia, sun exposure can cause overly reddened “sunburned” skin, hives, swelling, and itchy, scaly skin.
Not everyone has the same level of sensitivity and so some people are affected more than others.
The American Academy of Ophthalmology says some eye diseases and conditions can cause photophobia, including: cataracts, corneal abrasion, conjunctivitis or pink eye, dry eye, eye allergies, keratitis which is also caused by corneal inflammation, uveitis, an inflammation of the eye.
Protecting yourself by using a high spf sunscreen and good sunglasses, with sufficient coverage to protect the sensitive skin around the eyes, can help, but, as you already know, this is not our area of expertise, and so if you have any concerns, please seek medical advice.Back To All FAQs